Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 8, NWS Reno, NV

February 19, 20215 counties in Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at Feb 19, 2021, 2:43 AM PST for 5 counties in Nevada; 4 counties in California. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2021, 2:43 AM PST (10:43 UTC)
Expired
Feb 20, 2021, 7:00 AM PST
In force
28 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
645 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WWUS75 KREV 191043
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
243 AM PST Fri Feb 19 2021

CAZ072-NVZ002-201500-
/O.NEW.KREV.LW.Y.0008.210219T1043Z-210220T1500Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
243 AM PST Fri Feb 19 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM PST SATURDAY FOR LAKE
TAHOE...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph.
  Waves 2 to 4 feet. Highest waves from mid lake to northeast
  shores.

* WHERE...Lake Tahoe.

* WHEN...Until 7 AM PST Saturday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-200300-
/O.NEW.KREV.LW.Y.0008.210219T1800Z-210220T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
243 AM PST Fri Feb 19 2021

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
PST THIS EVENING FOR PYRAMID LAKE...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 30 mph 
  expected. Waves 1 to 3 feet.

* WHERE...Pyramid Lake.

* WHEN...From 10 AM this morning to 7 PM PST this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
2 follow-up statements
944 
WWUS75 KREV 191642
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
842 AM PST Fri Feb 19 2021

CAZ072-NVZ002-201500-
/O.CON.KREV.LW.Y.0008.000000T0000Z-210220T1500Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
842 AM PST Fri Feb 19 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SATURDAY
FOR LAKE TAHOE...

* CHANGES...None.

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph. 
  Waves 2 to 4 feet. Highest waves from mid lake to northeast 
  shores.

* WHERE...Lake Tahoe.

* WHEN...Until 7 AM PST Saturday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-200300-
/O.CON.KREV.LW.Y.0008.210219T1800Z-210220T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
842 AM PST Fri Feb 19 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM UNTIL 
7 PM PST FOR PYRAMID LAKE...

* CHANGES...Raised wind gusts.

* WHAT...Southwest winds 10 to 20 mph with gusts to 35 mph
  expected. Waves 1 to 3 feet.

* WHERE...Pyramid Lake.

* WHEN...From 10 AM this morning to 7 PM PST this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
958 
WWUS75 KREV 201026
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
226 AM PST Sat Feb 20 2021

NVZ004-210200-
/O.NEW.KREV.LW.Y.0009.210220T1026Z-210221T0200Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
226 AM PST Sat Feb 20 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING FOR
PYRAMID LAKE...

* WHAT...Northwest winds 15 to 20 mph with gusts up to 35 mph. 
  Waves 2 to 3 feet.

* WHERE...Pyramid Lake.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions
  improve. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ072-NVZ002-201500-
/O.CON.KREV.LW.Y.0008.000000T0000Z-210220T1500Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
226 AM PST Sat Feb 20 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS
MORNING FOR LAKE TAHOE...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph. 
  Waves 2 to 5 feet.

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until 7 AM PST this morning.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Feb 18, 2:16 PM PST, 12 hours 27 minutes earlier.

Area forecast discussion, Feb 18, 2:16 PM PST, 12 hours 27 minutes before
Area Forecast Discussion
National Weather Service Reno NV
216 PM PST Thu Feb 18 2021

.SYNOPSIS...

A weak storm system will move across the region through Saturday
bringing light mountain snow, valley showers, and breezy winds.
Warmer and drier conditions are expected Sunday through Tuesday.
Unsettled weather returns toward the end of next week, but we
also aren't talking about blockbuster storms.

&&

.SHORT TERM...

Only minor changes were made to the forecast, including some
increase in wind speeds along the Sierra Front late Friday
afternoon and Friday night, particularly from Reno south through
Mono County.

Currently weak warm air advection is spreading clouds across the
region with very light snow observed on webcams in northeast
California. Rather impressive moistening up of the atmosphere from
the top down this afternoon with many mountain top sensors going
from single digits to 90% RH in a matter of a couple hours. With
this, we have seen light snow flurries across many areas as far
south as I-80. We could see an inch or two of snow in the Sierra
north of Tahoe and the Warner Mountains in far northeast
California. Otherwise, flurries or traces are a safe bet. Winds
will be rather breezy across ridgelines, but lighter in valleys.

The next part of this "storm" follows Friday into Saturday. Winds
increase further along ridgelines, mixing down into valleys as the
surface gradients tighten Friday afternoon. Strongest winds are
anticipated late Friday afternoon and overnight into the pre-dawn
hours Saturday morning. Gusts of 30-45 mph will be common, strongest
along the Sierra Front, with wind prone locations possibly reaching
50-55 mph for a brief period overnight. Of particular concern will
be wind prone locations along US-395 from Reno south to Bishop
Friday night. At this point, it doesn't appear the stronger winds
will be widespread enough or last long enough to warrant an
advisory. However, wind will create difficult travel for high
profile vehicles along with choppy lake conditions. For aviation
interests, please see the impact in the aviation section below.

The cold front Friday night will bring a brief period of "heavier"
snowfall rates, peaking approximately 10 pm Friday through 8 am
Saturday. We are still only talking storm totals of a few inches at
pass levels, so even in this window, we are not looking at a major
storm. Still, it never takes much snow to create travel
difficulties, so be sure to have those chains ready if you are
going over the Sierra. Into western Nevada, there is some
indication of banding in higher resolution models from
approximately Gerlach to Lovelock, which could lead to localized
areas of an inch or two of snow accumulation. Otherwise, up to an
inch is possible in far northern Nevada (closer to the Oregon
border), while a dusting at most is likely (90% chance) for most
of the population centers in northwest Nevada. -Dawn

.LONG TERM...Sunday through next week...

Weather highlights for the final week of February:

* Sunday - Monday: High confidence for ridging across the region
  with light winds, drying conditions, and a warming trend.
  Temperatures peak on Monday with early spring-like conditions
  near 60 degrees in the lower elevations.

* Tuesday - Wednesday: Medium-high confidence that the ridge will
  break down with some increase in winds late Tuesday ahead of a
  dry cold front. Temperatures begin to cool mainly north of I-80
  Tuesday, with all areas brisk and chilly Wednesday.

* Thursday - Next Weekend: After a short break between weather
  systems and a slight bounce back in temps on Thursday, medium
  confidence for notable cooling (highs only 30s Sierra-40s lower
  valleys) and a chance for snow Friday into Saturday. Not looking
  to be a major snow event, but potential for some accumulations
  and slick travel at times for all elevations. MJD

&&

.AVIATION...

A weak "storm" is moving through the region today through
Saturday. Today, lower ceilings and visibility along with light
snow showers are possible near the Oregon border with overcast
ceilings and light flurries as far south as US-50. We could see a
dusting at KTRK and KTVL, otherwise, terminals won't see
accumulation from this wave. Winds are already picking up along
ridgelines and will further strengthen aloft Friday, mixing into
valley areas Friday afternoon and overnight. Winds will bring
turbulence, mountain wave activity and the potential for wind
shear.

The second part of this system will shift a cold front through the
region Friday night with a brief period of snow bringing up to an
inch of snow to Sierra terminals. While a quick shot of light
snow is possible in western Nevada overnight, accumulation is
unlikely. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in California, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.